Metformin-associated lactic acidosis is a rare and serious complication of biguanide treatment. It usually occurs when a precipitating disease induces an acute renal failure and an incidental overdose. Voluntary intoxication is rare. Bicarbonate hemodialysis (HD) is recommended to decrease metformin levels and correct acidosis but its optimal duration has not been determined. This study was designed to document the characteristics and prognostic factors of intentional and incidental metformin overdose and to determine the optimal duration of HD.Design:
Ten years retrospective analysis of patients admitted in intensive care unit for metformin-associated lactic acidosis.Setting:
Two intensive care units (50 beds) in a university hospital.Measurements and Main Results:
Clinical and biological characteristics, organ failures, and sequential metformin levels during HD were recorded. Forty-two patients were included (13 voluntary intoxications and 29 incidental overdoses); 74% of patients were in acute renal failure and needed HD. No death was observed in intentional overdose patients compared with 48.3% mortality in incidental overdose patients. The factors significantly associated with mortality were logistic organ dysfunction system score, pH, plasma lactate, and prothrombin activity. By multivariate analysis, a prothrombin activity <50% was the only independent predictive factor of mortality (relative risk: 59.8; confidence limits: 6.3–568; p < 0.0001). Sequential measurements of metformin levels during HD were consistent with a bicompartmental elimination pattern. A cumulative HD duration of 15 hours was associated with the return of metformin level to the therapeutic normal range.Conclusions:
In our study, the outcome of MALA was uniformly favorable after intentional metformin overdose. The vital prognosis was mainly influenced by the occurrence of multiple organ dysfunctions, the best predictive factor of death being an acute liver dysfunction as assessed by PT activity. Prolonged HD was needed to correct metformin overdose.